Ohio, 2022

Winter Storm in Ohio, January 23, 2022

January 23, 2022 · NWS CLE · 1 event in 1 county or zone

A robust Alberta Clipper entered the region on January 23 after taking a more northerly track than expected into northern Ohio. This clipper brought a widespread 2 to 3 inches of snow across the area on the morning of the 23rd before the main system exited just afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A robust Alberta Clipper entered the region on January 23 after taking a more northerly track than expected into northern Ohio. This clipper brought a widespread 2 to 3 inches of snow across the area on the morning of the 23rd before the main system exited just afternoon. Behind the clipper system, a lake enhanced snow event set up over portions of Northeast Ohio with scattered multi-bands into Lake, Geauga, and Cuyahoga Counties, some of which had a Lake Huron origin. Snowfall rates were not overly efficient across the area with rates perhaps reaching one inch per hour at times. However, snow continued over a long duration on the 23rd and totals slowly kept climbing higher before snow ended during the evening hours. The highest snowfall total for this event was 9.5 inches in North Royalton. Other selected totals include: 7.7 inches in southern Parma, 7.2 at Cleveland Hopkins Airport, 6.7 in Berea and Seven Hills, 6.5 in Brecksville and Strongsville, 6.3 in Garfield Heights, 6.1 inches in Chagrin Falls, and 6 inches in the Old Brooklyn neighborhood of Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 23, 3:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 23, 3:38 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 AM EST Sun Jan 23 2022

.SYNOPSIS...
An Alberta clipper system will track across northern Ohio and
northwest Pennsylvania today. A ridge of high pressure will
briefly build over the area from the southwest tonight. Another
fast moving Alberta clipper system will move across the Great
Lakes region Monday into Monday night. Arctic high pressure will
build over over the Great Lakes region on Tuesday and persist
through Thursday.

&&

.NEAR TERM /through Monday/...
An active winter weather pattern is in our forecast during the
next 36 hours with two separate Alberta Clipper systems
impacting the region. The first clipper system is fast
approaching and knocking on our doorstep this morning. The
latest 00z model guidance has shifted slightly northward about
50 to 75 miles for the best potential for moderate to heavy
snowfall tracking through northern Ohio later this morning
into the early afternoon. Strong isentropic lift will
overspread northern Ohio this morning. The highest 850-700mb
frontogensis tracks through more of northern Ohio between 12z
and 18z. We do have a layer of dry air around 5K feet at the
morning over the region, but that layer will quickly saturate
between 09z and 12z this morning.

We are also watching a band of lake effect developing over the
central and eastern basin of Lake Erie this morning. A cold
front is slowly sliding southward out of southern Ontario which
will help push this lake effect band into the lakeshore areas of
northwest Pennsylvania and far northeast Ohio. Around 12z, the
inversion hindering the organization of this LES band will
erode away allowing equilibrium levels to increase above
between 6K and 8K feet as well as saturating the entire column.
High res forecast guidance like the NAM 3km, HRW- FV3, HRRR
show the cold front catching up with the lake effect band and
slowly pushing it across the lakeshore into the snowbelt late
this morning through early afternoon after the clipper system
tracks across northern Ohio.

We have expanded the Winter Weather Advisory for all areas of
northern Ohio and north Pennsylvania with ending times tapering
off from west to east late this afternoon and evening. The
general message for snowfall will be 3 to 6 inches expected
north of Highway 30 and a little less 2 to 5 for along and
south of Highway 30. With the very cold temperatures in the
snow growth zone, we used an average of 18 to 1 snow ratios. We
will likely have some moderate to pockets of heavy snow at times
with up to 1 inch per hour snowfall rates possible. Visibilities
will likely drop below 1 mile to around 1/2 mile at times for
several hours between 12z and 18z. We will see the snow
gradually tapering off from west to east between 21z and 00z
this afternoon/evening. Temperatures will be at their max early
this morning with temperatures slowly falling into the lower
20s later today on the back side of the low pressure system
along with brisk northerly winds.

Lingering lake effect snow showers will continue through the
late evening for the snowbelt areas before slowly tapering off
by early Monday morning. Additional 1 to 2 inches of snowfall
could be possible the snowbelt in regards to the lake effect.
The next clipper system will quickly move into the region on
Monday. The track of this system will be more northward tracking
across southern Michigan and along the northern lakeshore of
Lake Erie on the Canada side. We will again see widespread light
snow moving across the region on Monday with a general 1 to 3
inches expected.

&&

.SHORT TERM /Monday night through Wednesday night/...
By Monday night, the clipper system will be exiting the region,
with perhaps an additional inch of snow possible, mainly across
the eastern half of the area. Continued to keep the possibility
for freezing drizzle immediately behind the clipper system as
mid-level dry air punches northeast into the region. However,
the potential appears less with this model suite vs last night
as guidance dries out the lower-levels much more quickly. Will
keep in a slight chance for freezing drizzle for the 1 AM to 7
AM timeframe on Monday.

By late Tuesday morning into the afternoon, an arctic front will
dive south across the Great Lakes, ushering in the next chance for
lake effect snow across the snowbelt as 850 mb temperatures become -
17 degrees C or less. At first, precipitation should be light as
there is a slight sag between the frontal arrival and available
moisture. However, by Tuesday evening and overnight, lift and
moisture become more readily available across the snowbelt, and
anticipate scattered to widespread lake effect snow will occur. The
heaviest portion appears to be late Tuesday night into Wednesday
morning as mid-level moisture and lift within the DGZ increase,
resulting in efficient lake effect snow with forecast snow ratios in
excess of 20:1. A tad early for any snow totals at this time, though
this period will be one to watch over the next few forecast
iterations. In addition, low temperatures will fall into the low
single digits to near 0 Tuesday night.

Lake effect snow across the snowbelt will begin winding down
Wednesday morning into the afternoon as ridging begins to build in
from the west. Frigid daytime and nighttime temperatures on
Wednesday are anticipated under the arctic airmass with highs
struggling to reach the upper teens and lows bottoming out near zero
to perhaps just below zero.

&&

.LONG TERM /Thursday through Saturday night/...
Quiet weather is anticipated on Thursday as high pressure
dominates the weather across the region. The next weather system
will arrive across the region by late Thursday night into
Friday, bringing the next chance for snow. At this time, the
potential system appears quite weak, so any snow accumulations
should be light. High pressure will return across the region by
Saturday with temperatures continuing to hang below normal in
the 20s.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
The main aviation concerns and impacts will be the widespread
light to moderate snow moving across the region early Sunday
morning through the afternoon followed by a little lake effect
snow for the snowbelt. VFR conditions will quickly deteriorate
to widespread IFR to pockets of LIFR with heavier bands of snow
across northern Ohio into NW PA. The main timing for worse
conditions will be roughly 12z through 18z with slow improvement
from west to east during the later part of the TAF period.
Widespread ceilings will drop between 700 to 1900 feet across
the area and widespread visibility drops to less than 1 mile
with moderate snow. There will be periods where localized vis
will go down to 1/2sm. MVFR ceilings and visibilities will
return by late Sunday evening as the clipper system moves out of
the region. Lingering lake effect snow showers will continue to
impact sites in and near the Snowbelt areas through Sunday
evening. Winds will shifting and changing over the next 12-18
hours as the low pressure system moves across northern Ohio
today. Wind will start out southwesterly 8 to 12 knots becoming
northerly or northwesterly 5 to 10 knots after the system passes
by during the afternoon.

Outlook...Widespread non- VFR expected Monday with light snow
for the entire area transitioning into lake effect late Tuesday
with improving conditions Wednesday.

&&

.MARINE...
Westerly winds of 20 knots will continue to decrease through
the morning with conditions improving above Small Craft by mid-
morning. Beyond this morning, the only slight period of concern
may be on Tuesday behind a cold front with the arrival of
northwest winds of 15 to 20 knots. Otherwise, mostly quiet
conditions are anticipated across the lake with winds less than
20 knots through Thursday. The only slight period of concern may
be on Tuesday behind a cold front where northwest winds of 15
to 20 knots may occur.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 PM EST this evening for
     OHZ011>014-020>023-031>033-038-089.
     Winter Weather Advisory until 4 PM EST this afternoon for
     OHZ003-006>010-017>019-027>030-036-037-047.
PA...Winter Weather Advisory until 7 PM EST this evening for
     PAZ001>003.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ147>149.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Griffin
MARINE...Kahn
Hazardous weather outlook, Jan 23, 2:26 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
226 AM EST Sun Jan 23 2022

LEZ061-142>149-162>169-240730-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
226 AM EST Sun Jan 23 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-014-089-PAZ001>003-240730-
Lake-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
226 AM EST Sun Jan 23 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A another fast moving clipper system will bring widespread light
snow to northern Ohio into northwest Pennsylvania Monday into Monday
night with 1 to 3 inches of snowfall possible. Following this
clipper system, light lake effect snow will be possible for the
snowbelt areas Monday night into Tuesday.

Sub-zero wind chill values will be likely for areas of northern Ohio
into northwest Pennsylvania Tuesday night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>019-027>030-036-037-047-240730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
226 AM EST Sun Jan 23 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A another fast moving clipper system will bring widespread light
snow to northern Ohio into northwest Pennsylvania Monday into Monday
night with 1 to 3 inches of snowfall possible.

Sub-zero wind chill values will be likely for areas of northern Ohio
into northwest Pennsylvania Tuesday night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-013-020>023-031>033-038-240730-
Cuyahoga-Geauga-Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Holmes-
226 AM EST Sun Jan 23 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A another fast moving clipper system will bring widespread light
snow to northern Ohio into northwest Pennsylvania Monday into Monday
night with 1 to 3 inches of snowfall possible. Following this
clipper system, light lake effect snow will be possible for the
snowbelt areas Monday night into Tuesday.

Sub-zero wind chill values will be likely for areas of northern Ohio
into northwest Pennsylvania Tuesday night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Cuyahoga

When
January 23, 5:00 AM EST to 10:00 PM EST
Where
Cuyahoga forecast zone
Reported by
Trained Spotter
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

A robust Alberta Clipper entered the region on January 23 after taking a more northerly track than expected into northern Ohio. This clipper brought a widespread 2 to 3 inches of snow across the area on the morning of the 23rd before the main system exited just afternoon. Behind the clipper system, a lake enhanced snow event set up over portions of Northeast Ohio with scattered multi-bands into Lake, Geauga, and Cuyahoga Counties, some of which had a Lake Huron origin. Snowfall rates were not overly efficient across the area with rates perhaps reaching one inch per hour at times. However, snow continued over a long duration on the 23rd and totals slowly kept climbing higher before snow ended during the evening hours. The highest snowfall total for this event was 9.5 inches in North Royalton. Other selected totals include: 7.7 inches in southern Parma, 7.2 at Cleveland Hopkins Airport, 6.7 in Berea and Seven Hills, 6.5 in Brecksville and Strongsville, 6.3 in Garfield Heights, 6.1 inches in Chagrin Falls, and 6 inches in the Old Brooklyn neighborhood of Cleveland.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037831.